Hypoglycaemia in treated diabetic dogs

One of the most important complications seen in diabetic dogs on insulin treatment is an unduly low blood glucose level, called hypoglycaemia.

Situations that may lead to hypoglycaemia are:

  1. Your dog receives the normal dose of insulin but has not received its normal quantity of food - it does not eat, vomits up the meal or has diarrhoea.
  2. Your dog is abnormally active, leading to abnormally high energy (glucose) use.
  3. Your dog accidentally receives a dose of insulin that is too high.

Signs of hypoglycaemia (low blood sugar)

hypoglycaemia can be fatal, so it is extremely important that you recognize these signs, which are often subtle in the early stages:

  • restlessness
  • trembling or shivering
  • unusual movements or behaviour - some animals become very quiet and stop eating.
  • muscle twitching
  • coma

What to do

If any of the above signs are present, you will have to react quickly.

  1. Provide food immediately.
  2. If your dog refuses to eat, administer a glucose solution immediately. Glucose solution can be made from glucose powder and tap water. (It is wise always to keep a small amount of glucose solution ready for use.) One gram of glucose per kilogram body weight should be given (1 teaspoon per 5kg).
  3. Administer the solution carefully into the cheek pouch. Only do this if you are sure that your pet can swallow. Give the solution very slowly to avoid choking. A clean syringe is useful for administering glucose solution. The size of the syringe used is dependent on the size of your dog - 5ml, 10ml or 20ml.
  4. If your pet is unable to swallow normally, rub the glucose powder into the gums (especially under the tongue). BE CAREFUL THAT YOU ARE NOT BITTEN.
  5. As soon as recovery is evident, give your dog a small amount of food. Then keep an eye on your dog for several hours to ensure that the signs do not return.
  6. If your dog's condition worsens (muscle twitching, unconsciousness) or you are unsure, call your veterinary surgeon immediately.